Thunderstorm Wind, Woods
- When
- April 23, 8:30 AM CST
- Where
- Woods County, 16 mi NNE of Freedom
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.983, -99.000
Wind was measured by the Oklahoma mesonet.
48 hail, 5 thunderstorm wind, 2 flash flood, 2 flood, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 2:47 AM CST, 5 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 347 AM CDT FRI APR 23 2004 .DISCUSSION... POTENT WX SYSTEM OVER THE SRN ROCKIES THIS MORNING WILL BE IMPACTING THE FA THE NEXT 24 TO 48 HOURS. QSTNRY SFC FRONT EXTENDS FROM SERN OK INTO WRN N TX THIS MORNING AND THIS FEATURE IS NOT EXPECTED TO MOVE MUCH DURING THE DAY. MOIST AIR WILL CONTINUE TO FLOW NWD INTO THE FRONTAL ZONE TODAY. WITH SOME BREAKS IN THE CLOUDS IN SRN OK/N TX AMS EXPECTED TO BECOME INCREASINGLY UNSTABLE BY AFTN. WIND FIELDS WILL BE INCREASING AS MID LVL SYS OVER THE ROCKIES ADVANCES EWD. EXPECT SVR STORMS TO DEVELOP BY MID AFTN IN THE VCNTY OF THE SFC BNDRY AS PER SWODY1. WIDESPREAD SHOWERS AND TSTMS EXPECTED TO DEVELOP NORTH OF THE FRONT LATER TODAY AND THROUGH TONIGHT WITH STG ISENT LIFT DVLPG. COULD STILL SEE SOME SEVERE HAIL PRODUCERS WELL NORTH OF THE SFC BOUNDARY. HEAVY RAIN IS ALSO A THREAT...ESP TONIGHT AS LIFT INCREASES ALONG AND JUST NORTH OF THE FRONT. WILL NOT GO WITH FLOOD WATCH ATTM DUE TO UNCERTAINTY OVER WHERE HEAVY RAIN WILL BE FOCUSED BUT LATER SHIFTS MAY NEED TO ISSUE FLOOD WATCH AS AREA OF CONCERN BECOMES BETTER DEFINED. HVY RAIN/SEVERE WX THREAT SHIFTS INTO ERN PARTS OF THE FA SATURDAY AS UPR SYS BEGINS TO OPEN UP AND LIFT NEWD AND SFC FNT PUSHES SLOWLY EWD. SYSTEM FINALLY CLEARS THE AREA SUNDAY WITH PLEASANT WX EXPECTED THROUGH AT LEAST MID WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 67 55 65 49 / 80 90 80 30 HOBART OK 64 52 64 48 / 80 90 60 10 WICHITA FALLS TX 76 58 66 50 / 70 90 70 30 GAGE OK 54 46 58 44 / 80 70 30 10 PONCA CITY OK 63 53 63 47 / 80 90 80 30 DURANT OK 81 65 71 53 / 60 70 80 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 2
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT FRI APR 23 2004
OKZ004>048-050>052-TXZ083>090-231700-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
WESTERN NORTH TEXAS AND A SMALL PART OF SOUTHWEST OKLAHOMA. THERE IS
A SLIGHT RISK TO THE NORTH OF THE MODERATE RISK ACROSS THE REMAINDER
OF WESTERN NORTH TEXAS AND MUCH OF OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM TRUSCOTT TO
VERNON TEXAS... TO WALTERS AND TERRAL OKLAHOMA. THE SLIGHT RISK AREA
IS NORTH OF THE MODERATE RISK AREA AND SOUTH OF A LINE FROM LAVERNE
TO WAYNOKA... TO ENID... TO CUSHING.
TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY FROM 3 PM THROUGH THE EVENING
HOURS.
IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WINDS TO 70 MPH ARE EXPECTED IN
THE MODERATE RISK AREA... ALONG WITH THE POTENTIAL FOR TORNADOES. IN
THE SLIGHT RISK AREA...HAIL TO THE SIZE OF QUARTERS IS EXPECTED.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS FROM MID AFTERNOON THROUGH THE EVENING
HOURS.
DISCUSSION...
MID AND UPPER LEVEL FORCING AHEAD OF AN UPPER LEVEL LOW LOCATED OVER
NORTHWEST NEW MEXICO THIS MORNING HAS LEAD TO THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS WESTERN OKLAHOMA AND THE
OKLAHOMA AND TEXAS PANHANDLES THIS MORNING. THIS ACTIVITY IS
EXPECTED TO CONTINUE AND WILL LIKELY EXPAND INTO CENTRAL OKLAHOMA
AND WESTERN NORTH TEXAS THROUGHOUT THE MORNING HOURS. MOST OF THIS
ACTIVITY WILL BE ELEVATED IN NATURE AS THE STORMS WILL BE DEVELOPING
TO THE NORTH OF A STATIONARY SURFACE FRONT LOCATED ACROSS NORTH
TEXAS AND SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL.
BY THIS AFTERNOON... THIS STATIONARY FRONT IS EXPECTED TO MOVE
SLOWLY NORTH ACROSS WESTERN NORTH TEXAS INTO FAR SOUTHWEST OKLAHOMA
THEN EAST ACROSS SOUTHERN OKLAHOMA. AS THIS OCCURS THE AIRMASS SOUTH
OF THE FRONT IS EXPECTED TO BECOME INCREASINGLY UNSTABLE. IN
ADDITION LOW LEVEL WIND FIELDS WILL BE INCREASINGLY FAVORABLE FOR
THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS ACROSS THIS AREA. THESE
STORMS WILL BE CAPABLE OF VERY LARGE HAIL... DAMAGING STRAIGHT-LINE
WINDS AND TORNADOES.
ALTHOUGH THE THREAT OF SEVERE WEATHER WILL DECREASE BY LATE
EVENING... AS THE UPPER LEVEL LOW CONTINUES TO AFFECT THE AREA
OVERNIGHT... SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE. LARGE HAIL
WILL BECOME THE PRIMARY SEVERE WEATHER THREAT OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...DUE TO SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY
RAIN FROM ADDITIONAL THUNDERSTORMS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL POSSIBLY BE ONGOING SATURDAY MORNING ACROSS MUCH
OF OKLAHOMA AND WESTERN NORTH TEXAS AS THE SLOW MOVING UPPER LEVEL
LOW MAKES ITS WAY EAST ACROSS THE SOUTHERN PLAINS. THE POTENTIAL
WILL EXIST BY SATURDAY AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA FOR SOME OF THESE STORMS TO BE ACCOMPANIED BY LARGE HAIL.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 827 AM CDT FRI APR 23 2004 OKZ020-231345- PAYNE OK- 827 AM CDT FRI APR 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER GLENCOE AT 827 AM CDT...MOVING NORTHEAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN PAYNE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 14:29 UTC.
48 hail, 5 thunderstorm wind, 2 flash flood, 2 flood, 1 tornado. Local standard time, as filed.
Wind was measured by the Oklahoma mesonet.
Hail was observed covering Highway 183.
Hail was reported six inches deep on Highway 270.
Storm chasers caught this tornado on tape in open country. No damage was reported.
Hail was observed on Interstate 40.
Hail was reported covering the ground.
Hail was reported covering the ground.
Hail was reported at Roman Nose State Park.
Hail was observed near the intersection of 23rd and Beach Streets.
Hail was reported near the Duncan Airport.
Hail covered the ground.
During the late afternoon and early evening of April 23, thunderstorms over Stephens County produced heavy rainfall amounts greater than of 3 inches in the Duncan, OK area in less than one hour. At 5:45 pm CDT, Emergency management officials reported floodwaters 2 to 3 feet in depth over Highway 81 and in the city of Duncan. At 6 p.m. CDT three to four feet of standing water was also reported at the courthouse along with flooding occurring at the county jail.
Hail covered the ground.
Hail was observed at the county courthouse.
Hail was reported covering the ground.
A car port was blown from a house into the street, where it blocked traffic.
Thunderstorms produced heavy rainfall over north central Oklahoma during the evening of April 23. Heavy rains of 2 to 3+ inches fell in a band that stretched from near Helena, OK in southeastern Alfalfa County to near Medford, OK in Grant County and near Braman, OK in Kay County. Similar amounts also fell over south central Kansas.The heaviest rainfall amounts during the period would fall in a wide swath over parts of south central and southeastern Oklahoma during the late evening of April 23 and early morning of April 24. The band of heaviest rain was located over Love, Marshall, western Bryan, eastern Carter, southern Johnston, Coal and northern Atoka counties, with storm total rainfall amounts of 2.5 to 5 inches common in this area. A "bull's-eye" of the heaviest rainfall was centered over southeastern Johnston, western Atoka, and southern Coal counties where totals ranged from 4.5 to 6+ inches. The area included the towns of Coleman and Lehigh, where the cooperative observers reported totals of 6.00 inches and 5.27 inches respectively.The heavy rainfall and runoff across north central Oklahoma eventually generated flooding along the Chikaskia and Salt Fork of the Arkansas Rivers in Grant and Kay counties while southeastern Oklahoma experienced riverine flooding along Clear Boggy Creek in Atoka County.Moderate flooding occurred along the Chikaskia River in and near Blackwell, OK on April 24-25, with a crest of 31.6 feet, 2.6 feet above flood stage, occurring at 11:30 pm CDT on April 24. Shallow flooding of local streets occurred in northeastern Blackwell during the crest, and Hubbard Road southeast of Blackwell was closed. The Chikaskia River fell below flood stage everywhere by 10 a.m. CDT April 25. Minor rural flooding occurred along the Salt Fork of the Arkansas River on April 24-26, and the river crested at 18.0 feet, 1 foot above flood stage, at 6:30 PM CDT on April 25. The Salt Fork of the Arkansas River did not fall below flood stage until 5:15 a.m. CDT April 26. Minor rural flooding also occurred along Clear Boggy Creek in Atoka county on April 24-25, with a crest of 19.8 feet, 0.8 feet above flood stage, occurring at 11:00 pm CDT on April 24. The Clear Boggy Creek fell below flood stage at 5:45 a.m. CDT on April 25.
Heavy rains of 2 to 3+ inches fell in a band that stretched from near Helena, OK in southeastern Alfalfa County to near Medford, OK in Grant County and near Braman, OK in Kay County. Similar amounts also fell over south central Kansas. The heavy rains and subsequent runoff produced flash flooding in Grant County, as the Grant County Sheriffs Department reported two feet of water over U.S. Highway 81 between Renfrow, OK and the Kansas state line at about 10:30 pm CDT on April 23. Two vehicles became stranded in the waters just south of the state line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2004Every state in 2004This day in weather historyThe tornado archive for Oklahoma, 2004Warnings in Oklahoma, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390430, 5390431, 5390512, 5390513, 5390514, 5390515, 5390516, 5390517, 5390518, 5390624, 5390519, 5390622, 5390520, 5390521, 5390522, 5390523, 5390524, 5390525, 5390526, 5390527, 5390528, 5390529, 5390530, 5390531, 5390532, 5390533, 5390534, 5390535, 5390536, 5390537, 5390538, 5390539, 5390540, 5390541, 5390542, 5390543, 5390544, 5390605, 5390606, 5390607, and more.